Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS Hastings, NE

June 12, 2004Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 12, 2004, 9:53 AM CDT for Jewell County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2004, 9:53 AM CDT (14:53 UTC)
Expired
Jun 12, 2004, 10:45 AM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:53 AM CDT, 6 hours earlier.

Area forecast discussion, Jun 12, 3:53 AM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
353 AM CDT SAT JUN 12 2004

.DISCUSSION...RETURN OF THE WARM FRONT CAN BE TRACKED ON INFRARED
SATELLITE IMAGERY EARLY THIS MORNING. MOISTURE BEHIND THE FRONT WAS
JUST MAKING ITS WAY INTO THE FAR SOUTHEASTERN CORNER OF THE FORECAST
AREA AT 08Z. DEWPOINT TEMPERATURE AT KRSL JUMPED FROM 42 TO 63 IN
THE LAST TWO HOURS. MOISTURE ALSO RETURNING TO MUCH OF SOUTHWEST
KANSAS WHERE DEWPOINT TEMPERATURES ROSE FROM THE MIDDLE 30S TO THE
MIDDLE 50S. AT CURRENT RATE OF PROGRESS...A 70 DEWPOINT IN
THAYER...JEWELL...AND MITCHELL COUNTIES IS LIKELY BY 12Z.

ETA 06Z RUN SHOWS THE WARM FRONT BLASTING THROUGH THE FORECAST
AREA...STRETCHING FROM KODX TO KLXN BY 00Z SUNDAY. ETA SURFACE
DEWPOINT FIELD IS ABOUT 4 TO 8 F TOO COOL AT THE LEADING EDGE OF
WARM FRONT...EXPECT DEWPOINT TEMPERATURES TO BE HIGHER THAN ETA
VALUES BY 18Z IN THE EASTERN HALF OF AREA. EXPECT CAPE VALUES ACROSS
THE EASTERN HALF OF THE FORECAST AREA TO BE BETWEEN 2000 AND 4000
J/KG BY 21Z. ETA GENERATES QPF BY 15Z IN SOUTHEAST NEBRASKA...BUT
FEEL IT IS STARTING TOO SOON...AS NO REAL TRIGGERS ARE SEEN IN THE
OBSERVATIONS OR MODEL DATA. HELICITY VALUES IN THE SOUTHEASTERN
THIRD OF THE AREA...SPC MODERATE THREAT AREA...ARE UP TO 250 BY 21Z.
BELIEVE CONVECTION WILL FIRE AFTER 21Z...AS THE CAP WEAKENS AND
SHORT WAVE PASSES TO THE NORTH THROUGH SOUTH DAKOTA.

ZONAL FLOW WILL CONTINUE ACROSS THE REGION INTO THE MIDDLE OF THE
WEEK. DAY TO DAY CHANCES OF CONVECTION WILL DEPEND ON THE POSITION
OF THE FRONTAL BOUNDARY IN THE REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, Jun 12, 4:48 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
448 AM CDT SAT JUN 12 2004

KSZ005-017-NEZ039>041-046>049-060>062-072>074-082>084-131200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-HOWARD-
KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-VALLEY-
448 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER...NORTH AND WEST OF A LINE
FROM YORK NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS. HAIL UP TO
GOLF BALL SIZE...AND WINDS OVER 60 MPH ARE THE MAIN THREATS OF SEVERE
WEATHER LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL PUSH
NORTHWEST ACROSS THE REGION EARLY THIS MORNING BRINGING WARM MOIST
AIR.  THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS
AFTERNOON...BUT THE WIND SHEAR PROFILE WILL BE RATHER WEAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY.  THE
CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

KSZ006-007-018-019-NEZ063-064-075>077-085>087-131200-
ADAMS-CLAY-FILLMORE-HAMILTON-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-
THAYER-WEBSTER-YORK-
448 AM CDT SAT JUN 12 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER LATER TODAY...SOUTH AND
EAST OF A LINE FROM YORK NEBRASKA...TO HASTINGS...TO OSBORNE KANSAS.
ISOLATED TORNADOES...HAIL UP TO BASEBALL SIZE...AND WINDS OVER 60 MPH
ARE THE MAIN THREATS OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING. A WARM FRONT WILL PUSH NORTHWEST ACROSS THE REGION EARLY
THIS MORNING BRINGING WARM MOIST AIR.  THE ATMOSPHERE WILL BECOME
VERY UNSTABLE THIS AFTERNOON...AND THE WIND SHEAR PROFILE WILL BE
SUFFICIENT TO SUPPORT SUPERCELL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL CHANCES OF THUNDERSTORMS ON SUNDAY AND MONDAY.  THE
CHANCE OF THUNDERSTORMS WILL BE FURTHER MONITORED FOR ANY SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NELSON

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:00 AM CDTSevere Thunderstorm WarningGIDClay30 min
Jun 12, 10:09 AM CDTSevere Thunderstorm WarningGIDFillmore66 min
Jun 12, 10:13 AM CDTSevere Thunderstorm WarningGIDNuckolls47 min
Jun 12, 11:32 AM CDTSevere Thunderstorm WarningGIDMerrick, Polk28 min
Jun 12, 11:39 AM CDTSevere Thunderstorm WarningGIDHall51 min
Jun 12, 2:30 PM CDTSevere Thunderstorm WarningGIDFillmore45 min
Jun 12, 3:10 PM CDTTornado WarningGIDFillmore65 min
Jun 12, 3:18 PM CDTSevere Thunderstorm WarningGIDFranklin57 min
Jun 12, 3:20 PM CDTSevere Thunderstorm WarningGIDClay55 min
Jun 12, 3:58 PM CDTSevere Thunderstorm WarningGIDYork62 min
Jun 12, 4:00 PM CDTSevere Thunderstorm WarningGIDAdams60 min
Jun 12, 4:11 PM CDTSevere Thunderstorm WarningGIDHamilton64 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore62 min
Jun 12, 4:19 PM CDTSevere Thunderstorm WarningGIDFranklin56 min
Jun 12, 4:37 PM CDTSevere Thunderstorm WarningGIDHall53 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningGIDWebster60 min
Jun 12, 5:08 PM CDTSevere Thunderstorm WarningGIDNuckolls67 min
Jun 12, 5:16 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore44 min
Jun 12, 5:21 PM CDTFlash Flood WarningGIDClay, Fillmore6 hr
Jun 12, 6:26 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer64 min
Jun 12, 6:21 PM CDTSevere Thunderstorm WarningGIDJewell39 min
Jun 12, 6:58 PM CDTSevere Thunderstorm WarningGIDJewell17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.